PD-1 Inhibitor-associated Myopathies: Emerging Immune-mediated Myopathies
Programmed death-1 (PD-1) inhibitors are increasingly used in cancer immunotherapy. Various immune-related adverse events are reported, including infrequent individual case reports of myositis or rhabdomyolysis. The frequency and diagnostic spectrum of immune-related adverse events affecting skeletal muscle in PD-1 inhibitor-treated patients are unknown. We searched the Mayo Clinic Pharmacy database (2014–2016) to identify patients who developed myopathies during or after PD-1 inhibitor therapy. Among 654 cancer patients received PD-1 inhibitors (pembrolizumab=389; nivolumab=264; both=1), we identified 5 patients (pembrolizumab=5) with biopsy-proven myopathies (2 necrotizing myopathy, 1 early dermatomyositis, and 2 nonspecific myopathy). Four patients developed concomitant autoimmune disorders. Weakness occurred after a median of 2 treatments (range, 1–4). All patients had proximal or axial weakness. Four patients had either bulbar or extraocular weakness, but only 1 patient had acetylcholine receptor antibodies. Creatine kinase levels were elevated in 3 patients (necrotizing myopathy=2; nonspecific myopathy=1). Brain magnetic resonance imaging revealed abnormal T2 signal and enhancement of extraocular muscles in 1 patient with ophthalmoparesis. Pembrolizumab was discontinued in all patients. All patients received immunosuppressive therapy, with fatal outcome in 2 necrotizing myopathy patients and favorable outcome in others. We conclude that myopathy is a rare, but unique complication of PD-1 inhibitors with frequent involvement of extraocular or bulbar muscles, mimicking myasthenia gravis. Muscle biopsy is an important test for PD-1 inhibitor-treated patients who develop oculobulbar weakness and hyperCKemia, to distinguish patients with necrotizing myopathy from myasthenia gravis. Necrotizing myopathy patients may require more aggressive immunotherapy due to their grave prognosis.